I have previous posts that detail my history of trying to get off suboxone. I actually tried really hard twice, and both times I was far too physically ill to finish. But as a brief recap:
- I started using heroin when I was 14
- I started shooting up and using heroin on a regular basis at 16
- After numerous rehabs and detoxes, I started methadone at 19
- I switched to suboxone at 20, after being kicked out of the methadone program without any assistance
- I am now 31 years old, and I have made two attempts to taper off suboxone at 26 years old and 29.
- My previous attempts started at around 14mg and I jumped off at 2mg
- I was so sick that I was unable to even move from my bed, and I have endured many opiate withdrawals before
So, I have basically grown up reliant on opiates. My brain was not even done developing when I became dependent. I have been dependent on opiates for half my life! I say this to explain why it has been such a challenge to get off suboxone. Everyone is different, and this is my situation.
I want to report some really exciting news!
After my last attempt to taper off, I went on 4mg during my pregnancy and immediately dropped down to 2mg after my baby was born (the increase in blood volume during pregnancy required a higher dose).
I have been very slowly tapering down ever since (approx 21 months).
I decided that rushing myself was not working, and it was damaging to my body. I have small children to take care of. I needed to be able to function while tapering.
I went down small amounts at a time, and I stayed there for months. This allowed my body to fully adjust before going down further.
I am now at the lowest dose I will be taking, .125mg. This means I am taking an 8mg strip, and cutting into 64 pieces. I am still able to do my normal daily activities. I feel kind of sick in the morning and at night before bed, but nothing too horrible.
My main symptoms have been;
- Irritability (I have been really focused on this one. I pay attention to my emotional state and do my best.)
- Muscle Tiredness. The best way I can explain this feeling is that my muscles feel like jelly. I feel really weak, and don’t want to move. I CAN move, but it feels like it takes great effort to do so. This is most noticeable in the morning for about an hour, and then around bedtime.
- Insomnia. Thankfully, my insomnia has never lasted for more than a few days, and then I crash and sleep a lot. I do not want to take anything for sleep. I cannot take typical sleep meds because they make me hallucinate. I also can’t take benzos because they cause me to have amnesia, and they are addictive. I don’t want to trade one dependence for another one. I also want my body to learn how to sleep on it’s own.
- Restless Legs. This may seem like the opposite of the tired muscle feelings, but it can actually happen at the same time. I have not suffered from this too much thankfully. This is why opiate withdrawal is sometimes called “kicking”, people literally kick their legs nonstop. This was a bigger symptom for heroin withdrawal for me.
I have never, ever been even remotely close to this low of a dose and still able to function. This isn’t even a real dose, it’s such a small amount. But as crazy as it seems, such a tiny amount STILL has an effect on me.
My plan is to take this dose for another two weeks, then start every other day, every 3rd day, and then stop entirely.
I am really excited that my dedication and hard work is paying off.
I will be OPIATE FREE for the first time since I was 16 years old!